Florida, 2019

Hail and Damaging Winds in Florida, July 21, 2019

July 21, 2019 · NWS JAX · 4 events in 2 counties and zones

Bermuda ridge was over the region with sea breeze convection becoming storm to severe under boundary mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Bermuda ridge was over the region with sea breeze convection becoming storm to severe under boundary mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 7:50 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 7:50 AM EST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
850 AM EDT Sun Jul 21 2019

.UPDATE...
The 12Z sounding this morning showed slightly drier local
conditions compared to yesterday, with precipitable water values
near 1.7 inches. Light south to east winds were noted throughout
the boundary layer, so storms will move slowly to the north
northwest today. Locally heavy rainfall is possible across the
interior, especially where deeper moisture resides across north
central Florida. Temperatures aloft have cooled, with 500mb
temperatures around -9C, and small hail is possible in stronger
storms. A shortwave rotating northward from central Florida
around mid/upper level high pressure over the north central Gulf
will bring increasing moisture and lift to north central and
interior northeast Florida, and numerous to widespread showers and
storms are forecast in this area in the mid to late afternoon.
Less coverage is expected along the east coast due to the sea
breeze boundary moving inland, and drier air along and north of
I-10 will also lead to lower coverage there. The east coast sea
breeze will move inland in the early afternoon, with storms firing
near I-95 initially around 18-19Z. The sea breeze boundaries will
then move inland along both coasts and merge west of Highway 301
in the late afternoon. Showers and storms will then slowly
dissipate in the evening with the loss of daytime heating. High
temperatures today will be in the low to mid 90s, with heat
indices of 100-105F.

&&

.AVIATION...
VFR conditions will prevail through the early afternoon. Showers
and storms will develop along the sea breeze boundaries and move
northward this afternoon, with the best chance of showers and
storms at KGNV. Light southwest winds this morning will become
southeast around 10 knots this afternoon at the east coast TAF
sites as the east sea breeze moves inland. Light winds will
prevail again overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  73  94  73 /  20  10  40  30
SSI  92  78  91  79 /  20  10  10  20
JAX  94  74  96  75 /  50  20  30  30
SGJ  91  75  91  77 /  40  20  20  20
GNV  93  72  93  73 /  70  30  50  20
OCF  93  72  93  73 /  80  40  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Sandrik/Corless

In the hours before

Special weather statement, Jul 21, 1:31 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
231 PM EDT Sun Jul 21 2019

FLZ035-211915-
Gilchrist FL-
231 PM EDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 315 PM
EDT...

* At 231 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Andrews, or near Trenton,
  moving north at 10 mph.

* Small hail, wind gusts up to 50 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2974 8294 2977 8295
      2980 8292 2981 8293 2982 8274 2956 8271
      2956 8275 2958 8276 2958 8278 2959 8294
      2958 8295 2962 8297
TIME...MOT...LOC 1831Z 182DEG 8KT 2959 8293

MCGINNIS

The radar

The Moody AFB radar (KVAX), 135 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gilchrist

When
July 21, 1:53 PM EST
Where
Gilchrist County, 2.76 mi S of Wannee
Measured
1 in hail
Reported by
Public
Coordinates
29.680, -82.950

Hart Springs Park employee reported quarter size hail.

Thunderstorm Wind, Gilchrist

When
July 21, 1:53 PM EST
Where
Gilchrist County, 3.45 mi S of Wannee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.670, -82.950

Multiple trees were blown down near Hart Springs Park.

Thunderstorm Wind, Marion

When
July 21, 3:58 PM EST
Where
Marion County, 0.69 mi S of Belleview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.060, -82.050

Multiple trees were reported blown down from Belleview, to Summerfield to Ocklawaha.

Thunderstorm Wind, Marion

When
July 21, 4:21 PM EST
Where
Marion County, 2.4 mi SSW of Dunnellon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.040, -82.400

Multiple trees were blown down in Dunnellon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836867, 836868, 836869, 836870.